Illinois, 2008

Dense Fog in Illinois, July 5, 2008

July 5, 2008 · NWS PAH · 13 events in 13 counties and zones

Widespread dense fog formed over much of southern Illinois as a result of clear skies, light winds, and abundant moisture near the surface. The widespread dense fog was west of a line from Fairfield to Carmi to Elizabethtown.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed over much of southern Illinois as a result of clear skies, light winds, and abundant moisture near the surface. The widespread dense fog was west of a line from Fairfield to Carmi to Elizabethtown. Visibility was below one-quarter mile at many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 12:52 PM CST, 11 hours 8 minutes earlier.

Area forecast discussion, Jul 4, 12:52 PM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT FRI JUL 4 2008

.DISCUSSION...

MAIN CHALLENGE THIS EVENING IS OBVIOUSLY TIED TO THE CHANCES OF
PRECIPITATION FOR HOLIDAY ACTIVITIES. THE 18Z LAPS DATA SHOWS THE
FRONTAL BOUNDARY CLEAR AS DAY IN THE WIND FIELDS...FROM ABOUT
POPLAR BLUFF TO PADUCAH TO DAWSON SPRINGS KENTUCKY...WHICH IS
WHERE THE SHOWERS AND STORMS ARE CONFINED. THE 12Z NAM WOULD
INDICATE THAT ANY LINGERING CHANCES WOULD BE CONFINED TO SOUTHWEST
INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY EARLY THIS
EVENING...BUT EVEN SO...IT ONLY PAINTS A FEW HUNDREDTHS. THE 12Z
GFS...WOULD INDICATE THAT ONLY SOUTHERN KENTUCKY AND MAYBE THE FAR
EASTERN COUNTIES MIGHT HAVE A SLIGHT CHANCE OF SEEING SOMETHING
EARLY TONIGHT. WILL ONLY HAVE SLIGHT CHANCES IN AREAS SOUTH OF THE
OHIO AND A FEW COUNTIES IN INDIANA...WITH MAYBE 30 POPS IN THE
EXTREME SOUTHEAST CORNER OF THE CWA. WILL ALSO INCORPORATE THE
ONGOING AFTERNOON CONVECTION INTO THE EQUATION.

THE FRONT...OR WHATS LEFT OF IT...SHOULD SINK SOUTH OF THE AREA
TOMORROW. ANOTHER MID/UPPER LEVEL WAVE WILL SWING THROUGH THE
REGION DURING THE DAY...BUT MOISTURE APPEARS TO BE RATHER LIMITED
AS DRIER AIR WILL HAVE FILTERED INTO THE REGION BEHIND THE FRONT.
REALLY HARD PRESSED TO FIND ANY HINT OF QPF IN THE MODELS...EXCEPT
FOR MAYBE THE 00Z ECMWF AND THE LATEST SREF...WHICH SHOW THE
POSSIBILITY OF SOMETHING ALONG THE EXTREME SOUTHERN COUNTIES. BOTH
THE GFS AND NAM INDICATE THE FRONT MAY ACTUALLY BEGIN RETURNING
NORTH ACROSS PORTIONS OF THE MISSOURI OZARKS...AS WINDS SHIFT
AROUND TO THE SOUTHEAST BY 00Z SUNDAY. WILL MENTION JUST AN
ISOLATED SHOWER OR THUNDERSTORM IN THE GRIDS FOR THE OZARK
FOOTHILLS OF MISSOURI...AND THINK THAT THE MAIN THREAT WOULD BE
IN THE AFTERNOON HOURS WITH THE HEAT OF THE DAY. FOR SATURDAY
NIGHT...THE AFOREMENTIONED MID/UPPER WAVE WILL STILL BE MOVING
ACROSS OUR EASTERN COUNTIES...BUT WILL MAINTAIN THE DRY FORECAST.
COULD SEE A LINGERING SHOWER OR STORM INTO THE EVENING HOURS IN
PARTS OF THE OZARKS IN MISSOURI BUT WILL LEAVE THINGS DRY FOR NOW.

ON SUNDAY...WINDS SHOULD SHIFT AROUND TO THE WEST OR SOUTH AND IT
LOOKS LIKE WE START TO GET INTO A TYPICAL SUMMERTIME
PATTERN...WITH MOISTURE INCREASING AS WELL AS 850 MB TEMPS. BY 00Z
MONDAY...850 MB TEMPS RISE INTO THE 18-21 DEG C RANGE ACCORDING TO
THE 12Z GFS...WITH THE NAM SHOWING A FEW DEGREES COOLER. THIS IS
REFLECTED IN THE LATEST MOS WITH UPPER 80S TO LOWER 90S FOR HIGHS
ON SUNDAY. WILL LEAVE THE FORECAST DRY FOR SUNDAY ALTHOUGH WOULD
NOT BE SURPRISED TO SEE AN ISOLATED STORM OR TWO.

THE NAM DEVELOPS AN MCS ON A FRONTAL BOUNDARY TO OUR NORTH SUNDAY
NIGHT AND DIVES IT SOUTH TOWARD THE AREA LATE SUNDAY NIGHT AND
INTO MONDAY. THE GFS TAKES ANY PRECIPITATION THAT BREAKS OUT TO
OUR NORTH...AND PIVOTS IT AROUND THE CWA. YOU NEVER KNOW FOR SURE
HOW ANY MAJOR COMPLEX LIKE THAT WILL PROGRESS THIS FAR OUT IN
TIME...SO WILL JUST LEAVE THE SLIGHT CHANCES GOING FOR MONDAY.

FOR TUESDAY THROUGH THE REST OF THE FORECAST...A TYPICAL
SUMMERTIME FLOW PATTERN IS EXPECTED. MODELS AGREE ON LIGHT WEST TO
NORTHWEST FLOW IN THE MID AND UPPER LEVELS AS THE BAND OF STRONGER
WESTERLIES REMAINS ACROSS THE NORTHERN STATES. LOW LEVEL FLOW WILL
REMAIN LIGHT SOUTHWEST...KEEPING SEASONABLY HOT AND HUMID
CONDITIONS IN PLACE.

WEAK 500 MB TROUGHING IS FORECAST TO PERSIST ACROSS THE OHIO VALLEY
THROUGH MOST OF THE PERIOD. THIS WILL FAVOR DAILY DEVELOPMENT OF
SCATTERED CONVECTION IN THE VERY WARM AND MOIST AIR MASS. RELIED
MOST HEAVILY ON THE 00Z GFS ENSEMBLE MEAN...WHICH INDICATES SLIGHTLY
STRONGER TROUGHING TUESDAY AND WEDNESDAY. A SURFACE BOUNDARY WILL
SAG SOUTHWARD ACROSS ILLINOIS AND INDIANA TUESDAY AND WEDNESDAY.
THESE FEATURES SUGGEST A SOMEWHAT BETTER CHANCE OF STORMS ON THOSE
DAYS.

BY FRIDAY...THE 00Z GFS ENSEMBLE MEAN BUILDS THE SOUTHEASTERN U.S.
500 MB RIDGE NORTH AND NORTHWEST. THE 00Z ECMWF DOES
LIKEWISE...THOUGH IT IS 12 TO 24 HOURS SLOWER. HOTTER AND DRIER
CONDITIONS APPEAR LIKELY BY NEXT WEEKEND.

&&

.AVIATION...
LOW LEVEL MOISTURE WILL CONTINUE TO PERSIST THROUGH THE
NIGHT...CREATING A VARIETY OF CONCERNS WITH FOG AND LOW CLOUDS.
EXPECT WIDESPREAD LOW CLOUDINESS THROUGH THE EVENING HOURS...WITH
CIGS REMAINING GENERALLY MVFR IN IL/IN/NW KENTUCKY. CIGS TO THE
SOUTH WILL BE IN THE VFR CATEGORY FOR THE MOST PART. THE EXCEPTION
WILL BE IN ANY ISOLATED SHOWERS. ONCE CLEARING OCCURS TONIGHT...FOG
SHOULD FORM. A FEW HOURS OF IFR VSBYS APPEAR LIKELY BEFORE THE SUN
BURNS IT OFF AFTER 12Z. WINDS WILL REMAIN LIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...CW
LONG TERM....MY
AVIATION...MY
Hazardous weather outlook, Jul 4, 5:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT FRI JUL 4 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
650 PM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL PERSIST FROM THE LAKES AREA EAST TO
THE PENNYRILE REGION IN WEST KENTUCKY THROUGH MID EVENING THEN
DISSIPATE. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL
PRODUCE LIGHTNING AND BRIEF HEAVY RAIN.

OVERNIGHT PATCHY FOG IS EXPECTED TO FORM. VISIBILITIES COULD DROP
BELOW 1 MILE IN SOME AREAS.

PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
DETAILS OF FLOODING ALONG THE MISSISSIPPI AND BIG MUDDY RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY
OVER THE OZARK FOOTHILLS OF SOUTHEAST MISSOURI. NO SEVERE STORMS
ARE EXPECTED.

THUNDERSTORM CHANCES RETURN MONDAY AND CONTINUE ON AND OFF
THROUGH THURSDAY. THERE IS THE POTENTIAL FOR ISOLATED SEVERE
STORMS DURING THE LATE AFTERNOON AND EVENING HOURS EACH DAY.

PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
DETAILS OF FLOODING ALONG THE MISSISSIPPI AND BIG MUDDY RIVERS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 11:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CDT SAT JUL 5 2008

ILZ075-080-081-084>094-KYZ001>005-MOZ076-086-087-100-107>112-114-
051200-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
1240 AM CDT SAT JUL 5 2008

...PATCHY DENSE FOG POSSIBLE OVERNIGHT IN SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...

THE COMBINATION OF CLEAR SKIES...LIGHT WINDS AND ABUNDANT MOISTURE
NEAR THE SURFACE WILL SET THE STAGE FOR THE DEVELOPMENT OF PATCHY
DENSE FOG OVER SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS.

FROM 1 AM THROUGH 4 AM...THE BEST CHANCES FOR SEEING LOCALLY DENSE
FOG IN SOUTHEAST MISSOURI WILL BE EAST OF HIGHWAY 67 AND SOUTH OF
HIGHWAY 60...ONWARD TO THE MISSISSIPPI RIVER. IN SOUTHERN
ILLINOIS...FOG CAN BE EXPECTED ALONG THE ENTIRE SPAN OF ROUTE
13...AND SOUTHWARD TO THE OHIO RIVER.

AFTER 4 AM AND THROUGH 7 AM SATURDAY MORNING...PATCHY DENSE FOG
WILL STILL REMAIN POSSIBLE OVER SOUTHEAST MISSOURI. IN SOUTHERN
ILLINOIS...THE FOG WILL BE MOST LIKELY ALONG AND WEST OF
INTERSTATE 57.

IF YOU ARE PLANNING TRAVEL OVERNIGHT...BE AWARE THAT VISIBILITY ON
THE ROAD AHEAD MAY BRIEFLY DROP BELOW A QUARTER OF A MILE AT
TIMES. IF YOU ENCOUNTER THESE AREAS OF PATCHY DENSE FOG...ADJUST
YOUR SPEED ACCORDINGLY. BE SURE TO USE LOW BEAM HEADLIGHTS OR FOG
LIGHTS ON YOUR VEHICLE AND KEEP PLENTY OF DISTANCE BETWEEN
YOURSELF AND THE VEHICLES AROUND YOU.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
July 5, 12:00 AM CST to 6:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116082, 116083, 116084, 116086, 116087, 116088, 116089, 116090, 116091, 116092, 116094, 116095, 116096.